Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 153, NWS Midland/Odessa, TX

July 21, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 21, 2007, 7:26 PM MDT for Eddy County, New Mexico. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2007, 7:26 PM MDT (01:26 UTC)
Expired
Jul 22, 2007, 12:30 AM MDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 220130
FFWMAF
NMC015-220630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM MDT SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1230 AM MDT

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LARGE AREA OF RAIN AND THUNDERSTORMS ACROSS EDDY COUNTY. 
  THIS ADDITIONAL RAINFALL WILL ENHANCE THE POTENTIAL FOR 
  FLASH FLOODING IN THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCO
  HILLS...COTTONWOOD...QUEEN...HOPE...WHITES CITY.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

LAT...LON 3291 10478 3293 10456 3295 10382 3249 10381
      3249 10372 3204 10374 3207 10480
TIME...MOT...LOC 0126Z 180DEG 0KT 3276 10413

$$
1 follow-up statement
000 
WGUS74 KMAF 220202
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SAT JUL 21 2007

NMC015-220630-
EDDY-
744 PM MDT SAT JUL 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR EDDY
COUNTY...

AT 743 PM MDT...TRAINED WEATHER SPOTTERS REPORTED HIGHWAY 137
IMPASSABLE...WITH 4 TO 5 FEET OF WATER FLOWING OVER THE ROAD...
6 MILES SOUTHWEST OF THE INTERSECTION OF HIGHWAY 137 AND HIGHWAY 285.  
IN ADDITION ROCKY ARROYO IS REPORTED TO BE FLOWING WITH 5 TO 6 FEET
OF WATER 12 MILES WEST...SOUTHWEST OF LAKEWOOD. ROCKY ARROYO 
WILL CONTINUE TO FLOOD HIGHWAY 137 SOUTH OF THE HIGHWAY 137 AND 
THE HIGHWAY 285 INTERSECTION.

AT 740 PM MDT DOPPLER RADAR INDICATED MODERATE TO HEAVY RAINFALL 
HAD CONTINUED ACROSS SOUTHERN AND WESTERN EDDY COUNTY. THIS ADDITIONAL
RAINFALL WILL INCREASE THE FLASH FLOOD POTENTIAL ACROSS THE COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOPE...
QUEEN...WHITES CITY...CARLSBAD...LAKEWOOD...SEVEN RIVERS. 

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3291 10478 3293 10456 3295 10382 3249 10381
      3249 10372 3204 10374 3207 10480
TIME...MOT...LOC 0144Z 180DEG 0KT 3276 10413

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:20 PM MDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 1:20 PM MDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SAT JUL 21 2007

.DISCUSSION...
WATER VAPOR IMAGERY INDICATED COPIOUS AMOUNTS OF MOISTURE RESIDING
OVER THE REGION.  AT THE SURFACE...EAST TO SOUTHEAST FLOW WAS
RESULTING IN DEWPOINTS IN THE 60S TO LOWER 70S AREAWIDE.  AN UPPER
LEVEL RIDGE WAS OVER THE CENTRAL PLAINS WITH A SHORTWAVE OR TWO
ROTATING WESTWARD AROUND THE SOUTHERN PERIPHERY.  THERE WAS ALSO AN
MCV NORTHWEST OF DEL RIO THIS AFTERNOON...WHICH APPEARED TO BE
TRANSLATING SLOWLY WEST/NORTHWESTWARD.  SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER MOST OF THE CWA.

THINK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
AREA AS THE AFOREMENTIONED UPPER FEATURES INTERACT WITH UPSLOPE
FLOW...HIGHER THETAE AIR...AND SOME HEATING OF THE TROPICAL AIRMASS.
AN MCS COULD FORM SOMEWHERE OVER THE SOUTHERN HALF OF THE CWA THIS
AFTERNOON/EVENING AS THE SHORTWAVE TROUGHS/MCV TREK INTO THE CWA.
NOT SURE HOW EXTENSIVE...OR HOW FAR NORTHWEST...ANY MCS WOULD MAKE
IT...BESIDES MORE THAN ONE MCS COULD DEVELOP BUT IT WOULD BE
DIFFICULT TO PINPOINT WHERE.  THEREFORE...THINK IT WOULD BE PRUDENT
TO LEAVE THE FLASH FLOOD WATCH IN EFFECT OVERNIGHT.  THIS ESPECIALLY
SO CONSIDERING PWATS ARE IN THE 1.5 TO 2 INCH RANGE...AND VERY HEAVY
RAINS HAVE ALREADY OCCURRED FURTHER EAST.

THINK THE UPPER LEVEL RIDGE WILL BUILD SOUTHWEST AND SHUNT ANY
SHORTWAVE TROUGHS OR MCVS SOUTH AND WEST.  POPS OVER THE PLAINS WILL
DEPEND ON HOW AGGRESSIVELY THE RIDGE DOES BUILD IN...BUT IT APPEARS
THERE SHOULD BE A DECREASE FROM EAST TO WEST TONIGHT...IF NOT DURING
THE DAY SUNDAY.  THROUGH MONDAY...HAVE RELEGATED MAINLY SLIGHT
CHANCES OF THUNDERSTORMS TO THE HIGHER TERRAIN.  BY TUESDAY...THE
UPPER RIDGE IS PROGGED TO STRENGTHEN OVER NEW MEXICO...WHICH WILL
PUT THE AREA UNDER NORTHEAST FLOW ALOFT.  SEVERAL SHORTWAVE TROUGHS
ARE PROGGED TO MOVE OVER THE AREA WITHIN THIS FLOW...BUT WILL
PROBABLY HAVE TO WAIT UNTIL CLOSER TO ANY EVENT BEFORE MODELS HAVE A
CHANCE TO RESOLVE ANY OF THEM.  LEFT AT TO SLIGHTLY ABOVE NORMAL
TEMPERATURES FROM TUESDAY ONWARD...PARTICULARLY OVER THE WESTERN
CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  87  69  91  /  60  10  10  10
CARLSBAD NM                67  87  68  94  /  70  30  10  10
DRYDEN TX                  71  87  67  91  /  90  30  10  10
FORT STOCKTON TX           67  86  68  91  /  90  30  10  10
GUADALUPE PASS TX          64  81  64  89  /  70  40  20  10
HOBBS NM                   66  87  68  92  /  60  20  10  10
MARFA TX                   60  78  58  85  /  80  40  10  10
MIDLAND INTL AIRPORT TX    67  87  70  92  /  60  20  10  10
ODESSA TX                  68  88  71  92  /  70  20  10  10
WINK TX                    69  90  72  96  /  80  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON TO 6 AM MDT SUNDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 7
     AM CDT /6 AM MDT/ SUNDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

67/99
Hazardous weather outlook, Jul 21, 10:25 AM MDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 AM CDT SAT JUL 21 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221630-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1125 AM CDT SAT JUL 21 2007 /1025 AM MDT SAT JUL 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY MOIST CONDITIONS OVER THE AREA TODAY WILL CONTRIBUTE TO
FLASH FLOODING POTENTIAL AS SHOWER AND THUNDERSTORM ACTIVITY
CONTINUES TO INCREASE ACROSS MUCH OF THE AREA. EXPECT VERY HEAVY
RAINFALL WITH SOME LOCATIONS RECEIVING 2 TO 4 INCHES PER HOUR. A
FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TOMORROW MORNING FOR THE
ENTIRE FORECAST AREA AS A RESULT OF THIS POTENTIAL. THOSE NEAR LOW
LYING OR FLOOD PRONE AREAS SHOULD REMAIN ALERT TO THE WEATHER
CONDITIONS AND BE PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWER AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
REMAINDER OF THE WEEKEND. HOWEVER...COVERAGE/CHANCES WILL BEGIN TO
DECREASE AND TREND WESTWARD AS THE UPPER LEVEL SYSTEM RESPONSIBLE
MOVES OFF TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:29 AM MDTFlash Flood WarningMAFEddy5 hr

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.